

#### **EUROPEAN COURT OF HUMAN RIGHTS**

# Consultation with NGO's Wednesday 14<sup>th</sup> November 09.00-17.00

#### **AGENDA**

1. This additional one-day event will complement the formal consultation with the Court and the Registry by allowing litigators and NGOs to share information, experiences and views with each other. Some sessions are designed to facilitate preliminary discussions about issues that will be raised the following day. The program also includes discussions on national implementation mechanisms and further options for reform.

# Session 1: Introductions (60 minutes) [09.00-10.00]

2. Participants should briefly describe their organizations and the areas in which they litigate. This will be an opportunity to raise issues that should be covered in later sessions.

# Session 2: Reform and Procedure: Working Groups (75 minutes) [10.00-11.15]

3. A preliminary discussion amongst NGO lawyers of issues of concern that will be raised with the Court on Thursday. The discussion will be divided into three groups who will then report back on their conclusions.

#### Group A: Protocol 14 Reforms

- 4. Review of the current operation of reforms introduced by Protocol 14 to reduce the backlog in target countries, some of which are now being extended to all countries, and how these procedures are effecting the ability of NGOs to litigate human rights issues.
  - Pilot Judgments.
  - Application of the *de minimis* rule.
  - Treatment of repetitive cases, single judges, WECL doctrine.
  - Duty to exhaust newly introduced domestic remedies.

#### **Group B: Technical Reforms**

- 5. This session will review the technical reforms that have recently been introduced by the Court, as well as further reforms that were proposed during the 2012 reform process.
  - The four month time limit, and letters of introduction
  - Electronic filing and communication with the Court
  - Strict application of Rule 47; documents to be included at time of filing.
  - Publication of documents on the website.

#### **Group C: Further Reform**

- 6. This group will review reforms that are still under discussion and further reforms that might be used to reduce the backlog of cases at the court, including ideas from civil society.
  - Protocol 15 (subsidiarity).

- Protocol 16 (Advisory Opinions).
- EU Accession.
- Creation of a Statute for the Court.
- Further proposals for a new filtering mechanism.

Break [11.15-11.45]

# Session 3: Reform and Procedure: Report Back (45 minutes) [11.45-12.30]

7. Report back from the working groups.

Lunch (75 minutes) [12.30-13.45]

## Session 4: National Mechanisms for Implementation (60 minutes) [13.45-14.45]

8. This session will consider how litigators can utilize national mechanisms for implementation of ECHR decisions, and where there is scope for reform. It will present recent research on different existing structures.

# Session 5: Substantive Discussion Groups (75 minutes) [14.45-16.00]

9. These discussion groups will review recent developments in specific areas of practice and identify problems that practitioners are facing in cases before the Court. To the extent that they are able, participants will be encouraged to discuss cases that they are litigating either domestically or before the Court, and to provide peer-to-peer advice.

# Group D: Article 2 and Article 3

10. Review of recent decisions on the right to life and ill treatment, including efforts to implement failure to investigate judgments.

### Group E: Article 5 and Article 6

11. Update on developments in the criminal justice field, including further efforts across Europe to litigate and implement the right to a lawyer on arrest.

## Group F: Migration or National Security

12. The subject matter of this group will be decided depending on the demands and interests of participants.

Break (30 minutes) [16.00-16.30]

# Session 7: Feedback and Conclusions (30 minutes) [16.30-17.00]

13. Recommendations on next steps. AOB.

There will be a dinner in Strasbourg for all participants beginning at 1930